Washington, 2017

Damaging Winds in Washington, May 30, 2017

May 30, 2017 · NWS OTX · 3 events in 3 counties and zones

During the afternoon of May 30th a line of thunderstorms moved south to north along the east slopes of the Cascades. These storms produced isolated damage from the Wenatchee area to the Methow Valley as they traveled north and eventually dissipated during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the afternoon of May 30th a line of thunderstorms moved south to north along the east slopes of the Cascades. These storms produced isolated damage from the Wenatchee area to the Methow Valley as they traveled north and eventually dissipated during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 30, 4:04 PM PST, 46 minutes earlier.

Area forecast discussion, May 30, 4:04 PM PST, 46 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
504 PM PDT Tue May 30 2017

.SYNOPSIS...
Thunderstorms move into the region tonight ahead of a cold front
that will bring strong gusty winds and a good chance of showers
and thunderstorms. Rises on rivers from the Cascades into north
Idaho will continue due to warm conditions. By Wednesday and for
the rest of the week, expect near seasonal temperatures, breezy
winds and a chance of showers and thunderstorms in the higher
terrain.

&&

.DISCUSSION...

...GUSTY WIND WITH THUNDERSTORMS ACROSS CENTRAL AND EASTERN
WASHINGTON TONIGHT...

Tonight through Wednesday evening...Temperatures expected to peak
today, the hottest days so far this year with changes on the way. A
cold front passage will result in gusty wind and scattered
thunderstorm activity tonight. Most short term models are hinting at
disturbances associated with the frontal passage producing
convection by utilizing the considerable instability and moisture
available this evening and overnight (reflected in 700-500mb lapse
rates near 8 deg C/Km along with precipitable water values increasing
to near 200 percent of normal).  0-6km AGL average winds suggest a
storm motion from south to north at 25 mph for storms that occur
tonight. The resulting loss of the ridge and the substantial cooling
brought about by the cold front passage will allow for a
considerably cooler Wednesday. The flow pattern still favors a
southwest flow with precipitable water values still running fairly
high at just under an inch coupled with some pockets of moderate 700-
500mb lapse rates near 7 deg C/Km which is enough to keep a mention
of convection, in the form of thunderstorms, mentioned for Wednesday
and Wednesday evening. The storm motion has slightly more southwest
to northeast orientation to it with a similar speed of near 25 mph.
/Pelatti

Wednesday night through Friday...The recent dry and warm weather shows
no sign of returning during this period. Most of the Inland NW
will be subject to the presence moist and unstable southwesterly
flow associated with a deep upper level trough parked in the Gulf
of Alaska. The threat of precipitation will be greatest Wednesday
evening and again on Thursday afternoon as a pair of shortwave
troughs pivot northeast on the front side of the offshore trough.
The best overall moisture and potential instability will remain
focused over the ID Panhandle, as well as over the eastern quarter
of Washington and this is where we would expect to see the
greatest chance of precipitation. The instability is also great
enough to result in thunderstorms during these periods as well.
The overall shear profiles and instability do not look
extraordinary so the potential for anything other than general
thunderstorms looks minimal. For Friday the jet axis begins to
buckle northward in response to the deepening of the trough
offshore. This should nudge the greatest threat of precipitation
into the northern portions of the forecast area with only a small
chance of thunderstorms near the Canadian border.

Friday night through Saturday...there is good model consensus that
the aforementioned jet will continue to buckle northward into BC
which should result in a dry day for the region. By late Saturday
through Sunday night the temporary drying will come to an end as
a deeper trough and cold front pushes east of the Cascades.
Temperatures through the week will return to normal values for
this time of year and then become slightly warmer for Saturday.
This means highs will begin in the upper 60s to mid 70s for most
of the workweek warming into the mid 70s to mid 80s for Saturday.
By Sunday they will cool once again as the deep trough and cold
front moves into the region. fx

Monday and Tuesday: Models begin to diverge on the specifics of
how the upper low eventually exits the region. There is more
agreement (GFS/EC) in a continued cool and showery pattern, in
which the low will get hung up over Idaho and becoming cutoff,
spinning in virtually the same spot. This will mean continued
shower and thunderstorm chances over Idaho and eastern Washington
Monday and Tuesday before the low finally exits by mid week. Under
the low's influence high temperatures will be back to near
normal, in the 70s. /bw

&&

.AVIATION...

...GUST FRONT TO PROPAGATE AHEAD OF THUNDERSTORMS MOVING INTO
WASHINGTON STATE LATE THIS AFTERNOON INTO THIS EVENING...

00Z TAFS: Scattered thunderstorms moving into southern WA late
this afternoon out of northeast Oregon. There is good potential
for strong outflow winds to be produced from these thunderstorms
and will be capable of propagating far away from parent thunderstorms.
Wind gusts may reach as strong as 40 kts across the basin with
the best potential for strong winds at the KMWH TAF site. Winds
may also pick up dust and blow it around that reduces vis at KMWH.
Thunderstorms and gusty winds will reach KEAT by 02Z. There is
less of a chance for thunderstorms at KGEG, KSFF, KCOE, KPUW and
KLWS, but gusty westerly will be possible between 04-07Z. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        59  71  54  70  51  70 /  40  20  20  50  20  20
Coeur d'Alene  56  73  52  69  50  69 /  30  30  30  60  30  20
Pullman        56  68  53  69  49  68 /  20  20  40  50  20  10
Lewiston       60  76  57  74  53  75 /  30  20  50  60  20  10
Colville       59  75  53  71  50  70 /  40  40  30  60  30  30
Sandpoint      54  74  49  68  46  67 /  20  30  50  60  40  30
Kellogg        52  75  48  66  45  66 /  10  30  60  70  30  20
Moses Lake     58  77  54  77  51  77 /  50  10  10  20  10   0
Wenatchee      57  74  57  73  54  73 /  50  10  10  20  10  10
Omak           59  75  53  75  51  74 /  50  40  10  30  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None
&&
Hazardous weather outlook, May 30, 11:05 AM PST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
1205 PM PDT Tue May 30 2017

IDZ002>004-026-027-WAZ031>036-041-044-311915-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
1205 PM PDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A cold front passage will result in a chance of thunderstorms.
Some of these thunderstorms could produce locally heavy downpours,
gusty winds and hail.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The rest of the workweek will be cooler and continued
unsettled with some chances of thunderstorms.

IDZ001-WAZ037-038-042-043-311915-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
1205 PM PDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A cold front passage will result in a chance of thunderstorms.
Some of these thunderstorms could produce locally heavy downpours,
gusty winds and hail. In addition increased snowmelt will
continue or allow additional rises on area rivers and streams.
Localized mainstem river flooding is possible near the Cascades.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Increased snowmelt will allow for continued or additional rises
on area rivers and streams. Localized mainstem river flooding is
possible. Otherwise the rest of the workweek will be cooler and
continued unsettled with some chances of thunderstorms.

The radar

The Seattle radar (KATX), 186 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
May 30, 4:50 PM PST to 5:00 PM PST
Where
Douglas County, 0.47 mi W of East Wenatchee
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.420, -120.290

A thunderstorm wind gust lofted a glass table top and shattered it near East Wenatchee.

Thunderstorm Wind, Chelan

When
May 30, 5:40 PM PST to 5:41 PM PST
Where
Chelan County, 0.83 mi NE of Entiat
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
47.680, -120.210

The remote weather observing station at Entiat recorded a thunderstorm wind gust of 62 mph.

Thunderstorm Wind, Okanogan

When
May 30, 7:48 PM PST to 7:50 PM PST
Where
Okanogan County, 1.38 mi S of Twisp
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.350, -120.120

A thunderstorm wind gust toppled a tree onto power lines near Twisp. A power outage resulted from this damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699539, 699541, 699543.